Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 72, NWS North Platte, NE

June 4, 2019Frontier County, Hayes County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 4, 2019, 8:57 PM CDT for Frontier County, Hayes County, Lincoln County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2019, 8:57 PM CDT (01:57 UTC)
Expired
Jun 4, 2019, 9:38 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Frontier County, NE, Hayes County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 134 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 9:01 PM CDTHAIL 1.755 Ene Dickens, NEHAIL LASTED 10 TO 15 MINUTES. WINDS ESTIMATED AT 50 MPH. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2890 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS53 KLBF 050157
SVRLBF
NEC063-085-111-050300-
/O.NEW.KLBF.SV.W.0072.190605T0157Z-190605T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
857 PM CDT Tue Jun 4 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Frontier County in southwestern Nebraska...
  Southeastern Lincoln County in southwestern Nebraska...
  Northeastern Hayes County in southwestern Nebraska...

* Until 1000 PM CDT.

* At 857 PM CDT, a severe thunderstorm was located near Dickens, or
  21 miles south of North Platte, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Curtis, Wellfleet, Moorefield, Dickens, Maywood, Hansen Memorial
  Reserve State Wildlife Management Area and Somerset.

This includes Highway 83 between mile markers 36 and 68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4079 10104 4095 10091 4084 10027 4042 10058
TIME...MOT...LOC 0157Z 294DEG 32KT 4085 10091 

HAIL...1.00IN
WIND...60MPH
 
$$

Kulik
2 follow-up statements
455 
WWUS53 KLBF 050225
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
925 PM CDT Tue Jun 4 2019

NEC085-050234-
/O.CAN.KLBF.SV.W.0072.000000T0000Z-190605T0300Z/
Hayes NE-
925 PM CDT Tue Jun 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAYES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4077 10084 4092 10075 4084 10027 4051 10051
TIME...MOT...LOC 0224Z 295DEG 27KT 4077 10071 

$$

NEC063-111-050300-
/O.CON.KLBF.SV.W.0072.000000T0000Z-190605T0300Z/
Frontier NE-Lincoln NE-
925 PM CDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES...

At 924 PM CDT, a severe thunderstorm was located over Wellfleet, or
14 miles northwest of Curtis, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Curtis, Wellfleet, Moorefield, Maywood and Hansen Memorial Reserve
State Wildlife Management Area.

This includes Highway 83 between mile markers 45 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4077 10084 4092 10075 4084 10027 4051 10051
TIME...MOT...LOC 0224Z 295DEG 27KT 4077 10071 

HAIL...1.00IN
WIND...60MPH
 
$$

Kulik
116 
WWUS53 KLBF 050238
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
938 PM CDT Tue Jun 4 2019

NEC063-111-050248-
/O.CAN.KLBF.SV.W.0072.000000T0000Z-190605T0300Z/
Frontier NE-Lincoln NE-
938 PM CDT Tue Jun 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRONTIER AND
SOUTHEASTERN LINCOLN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4077 10084 4092 10075 4084 10027 4051 10051
TIME...MOT...LOC 0237Z 294DEG 32KT 4072 10055 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:48 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 4, 6:48 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
648 PM CDT Tue Jun 4 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 237 PM CDT Tue Jun 4 2019

Latest IR and day cloud phase distinction RGB satellite imagery
shows deep-towering cumulus across northeast Panhandle and
extreme northwest NEB, elsewhere cumulus field across the central
Panhandle. Regional radar display shows isolated thunderstorms
moving into northeast NEB from the Black Hills. A shortwave trough
extends from north central SD to southwest SD to southeast WY
seen via water vapor. This activity is associated with the
aforementioned short wave and a weak cold front moving
southeastward in southwest SD associated with a surface low near
the ND/MN border with a central pressure of about 1002 mb.
Activity is anticipated to evolve and develop moving east-
southeast across northwestern NEB into the Sandhills rest of the
afternoon, isolated to widely scattered in nature. Thereafter
activity will be focused across the Sandhills and southwestern
NEB, more so the former through the evening hours. Parameter space
is so-so with 500-1000 J/kg of MLCAPE, surface dew points in the
50s, and modest mid-level lapse rates of 7-7.5 C/km in environment
characterized by 20-30 kts effective shear. Thus thinking severe
threat is low with isolated strong-briefly severe storm possible
late today-early tonight. Storms will move off/diminish late
evening-early small hours. The combination of light winds and
cloud cover will promote for the most part mild lows with low 50s
in the eastern Panhandle to low 60s across eastern north central
NEB. Otherwise, surface high pressure will build into the Northern
Plains overnight. Tomorrow, surface high pressure evolves
eastward across the Upper Mississippi Valley to Lake Superior.
Aloft, weak flow overhead with an upper-level trough over the
Central and Southern Rockies. Cooler air in place after the
frontal passage will contribute to similar to cooler highs than
today, low 80s nearly area-wide. While large-scale forcing is
weak, there are low-end chances for showers and storms across the
eastern Panhandle and along and south of the Interstate 80
corridor tomorrow afternoon-Wednesday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 237 PM CDT Tue Jun 4 2019

Somewhat amplified pattern early Thursday with a closed low in
the Southern Plains near the TX Panhandle, broad ridging across
the north central CONUS and an approaching upper-level trough
offshore the Pacific Northwest. The aforementioned closed low and
weak trough will see little movement east moving into OK through
Thursday night while the through advances into the Pacific
Northwest. Weak forcing and an impulse aloft may promote a chance
for isolated showers and storms Thursday. The risk for severe
storms is low given the combination of weak instability and flow
aloft/weak shear, albeit a strong storm cannot be ruled.

Looking ahead, the upstream upper-level trough will continue to
evolve eastward across the northern-tier of the CONUS. The upper-
level trough will move into the Northern High Plains by late
Saturday. An associated cold front is then anticipated to impact
the Central High Plains that will bring increased precipitation
chances late Saturday-early Sunday. In addition, this system will
set the stage for a cool down with highs Sunday and Monday about
5-15 degrees below seasonable values, 60s Sunday and mid 60s to
low 70s Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 647 PM CDT Tue Jun 4 2019

Scattered thunderstorms are currently impacting portions of the
central Sandhills. These showers and thunderstorms will continue to
develop through early evening before dissipating after sunset.
Current thinking is that they will remain south of KVTN and north of
KLBF and will not pose any real threats to either terminal.
Therefore, will go with a dry forecast with high clouds being the
main weather over the next day. Winds are expected to shift early
Wednesday morning from the northwest to the northeast, but will
remain under 10 knots.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Kulik
Hazardous weather outlook, Jun 4, 3:46 PM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
346 PM CDT Tue Jun 4 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-052100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
346 PM CDT Tue Jun 4 2019 /246 PM MDT Tue Jun 4 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to widely scattered thunderstorms will be possible this
evening and into the overnight. A strong or severe storm capable
of producing hail and gusty winds cannot be ruled out.

Minor flooding will continue along the North Platte River
upstream of Lake McConaughy. Please refer to the latest flood
product for additional details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Periodic thunderstorms chances will continue through the weekend.
The threat for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Local storm report, Jun 4, 7:37 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
737 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     OGALLALA                41.13N 101.72W
06/04/2019  E70 MPH          KEITH              NE   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH GUSTS.

&&

JURGENSEN
Local storm report, Jun 4, 7:46 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
746 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             8 ESE LEWELLEN          41.30N 101.99W
06/04/2019  E1.00 INCH       KEITH              NE   PUBLIC

            MOSTLY PEA SIZE WITH A FEW QUARTER SIZE STONES. ESTIMATED
            30 TO 40 MPH WINDS. TIME ESTIMATED FROM RADAR.

&&

JURGENSEN
Local storm report, Jun 4, 8:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     1 N ROSCOE              41.15N 101.60W
06/04/2019  E60 MPH          KEITH              NE   PUBLIC

            TREE BRANCH DAMAGE AROUND PROPERTY. TIME ESTIMATED FROM
            RADAR.

&&

JURGENSEN
Local storm report, Jun 4, 8:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
827 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             1 ESE PAXTON            41.11N 101.33W
06/04/2019  E1.00 INCH       KEITH              NE   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

JURGENSEN
Local storm report, Jun 4, 8:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
846 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND GST     9 SSW SUTHERLAND        41.03N 101.19W
06/04/2019  E60 MPH          LINCOLN            NE   PUBLIC

            TIME ESTIMATED FROM RADAR

&&

JURGENSEN
Local storm report, Jun 4, 8:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
847 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     9 SSW SUTHERLAND        41.03N 101.19W
06/04/2019  E60.00 MPH       LINCOLN            NE   PUBLIC

            TIME ESTIMATED FROM RADAR

&&

JURGENSEN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:12 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Keith63 min
Jun 4, 7:51 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins54 min
Jun 4, 8:21 PM CDTSevere Thunderstorm WarningLBFLincoln39 min
Jun 4, 10:09 PM CDTSpecial Weather StatementLBFRock51 min
Jun 4, 10:51 PM CDTSpecial Weather StatementLBFRock24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.